Q:

Is lupus anticoagulant a factor in developing thrombotic disorders?

A:

Quick Answer

Lupus anticoagulants are one of the most common risk factors for developing both venous and arterial thrombosis, states Medscape. The mechanism through which lupus causes hypercoagulability is poorly understood, but it might be partially due to changes in how the body regulates hemostasis and injuries to endothelial cells.

Continue Reading

Full Answer

The mechanism that causes thrombosis in patients is called hemostasis, explains the Lupus Foundation of America. Coagulation, also called clotting, allows the body to stop bleeding by thickening and solidifying blood near the site of the injury. However, these clots can also form in the absence of an injury if hemostasis is too strong, causing a condition called thrombosis. Thrombosis due to lupus is associated with antiphospholipid antibodies, and two tests that can look for these antibodies are the anticardiolipin test and the lupus anticoagulant test.

A thrombus is an unneeded clot, states the Lupus Foundation of America. In some cases, a thrombus can break off and travel through veins or arteries, at which time it becomes an embolus. An embolism is when this embolus travels to other parts of the body, where it can block blood flow and cause serious symptoms. A pulmonary embolism, which occurs when an embolus travels to and obstructs the lungs, is potentially fatal, according to WebMD.

Learn more about Medications & Vitamins

Related Questions

Explore